Missouri, 2020

Tornado and Flash Flooding in Missouri, May 4, 2020

May 4, 2020 · NWS PAH · 14 events in 4 counties and zones

Two small but intense bowing thunderstorm clusters moved rapidly east/southeastward across southeast Missouri during the late afternoon hours. Damage surveys confirmed a brief EF-0 tornado, however the most noteworthy events were two macrobursts containing peak winds in the 95 to 110 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.6 million
Crop damage
$1.0 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two small but intense bowing thunderstorm clusters moved rapidly east/southeastward across southeast Missouri during the late afternoon hours. Damage surveys confirmed a brief EF-0 tornado, however the most noteworthy events were two macrobursts containing peak winds in the 95 to 110 mph range. Flash flooding of low water crossings occurred due to repeated thunderstorm activity over the Ozark foothills. Although the bowing clusters of storms resided in relatively stable air to the north of a stationary front over western Tennessee and central Arkansas, occasional damaging wind gusts occurred due to their well-organized nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:24 PM CST, 46 minutes earlier.

Area forecast discussion, May 4, 1:24 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Mon May 4 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 224 PM CDT Mon May 4 2020

The main concern in the near term remains the potential for
showers and thunderstorms late this afternoon and tonight,
including the threat for severe thunderstorms late this afternoon
into the evening hours.

Low pressure will track from the southern Plains across southern
Missouri tonight and into western Kentucky by Tuesday morning.
The low will generally track along a frontal boundary stalled to
the south of the area across Arkansas into Tennessee. Dynamics
with the system are supportive of organized thunderstorms late
this afternoon and into the evening hours. However, the main
limiting factor is surface-based instability, which is currently
held at bay south of the stalled frontal boundary. Even 0-1 km
MLCAPE struggles to reach much higher than 1000 J/kg across most
of the area by 00Z, with the exception of far southeast Missouri
and the southwest tip of western Kentucky near the Arkansas and
Tennessee state lines. And looking at the SPC mesoanalysis page,
DCAPE values of 200-500 J/kg are generally confined to southeast
Missouri as well.

As a result, the convective complexes currently over Missouri
should continue to move southeastward along the instability
gradient through the late afternoon and evening hours. The
greatest threat for damaging wind will be across southeast
Missouri into far western Kentucky, where instability will be
greatest. Elsewhere, the main concern appears to be from large
hail with steep mid level lapse rates greater than 8 C/km. Most of
the severe threat should be over by mid evening, though the
potential for thunder will linger well into the night.

Any lingering shower activity should taper off from west to east
late tonight and Tuesday morning as the low pressure center moves
off to the east. Clearing will likely be very slow to occur on
Tuesday, so much of the area may not warm as much as would
otherwise be expected. After lows in the upper 50s to lower 60s
tonight, highs on Tuesday are forecast to range from near 60 north
to around 70 south. Lows should range from 40 to 45 across much of
the area Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 224 PM CDT Mon May 4 2020

In the long term forecast period, strong blocking over the Gulf of
Alaska will displace an upper-level trough of Arctic origins. This
trough will become nearly stationary over Hudson Bay, placing the
PAH FA under broad cyclonic flow in addition to bringing well-below
normal temperatures. Disturbances embedded within this cyclonic flow
will rotate southeast around the base of the trough and provide
opportunities for light rain Wednesday and perhaps a more
widespread, soaking rain Thursday into Friday.

A weak, moisture-starved shortwave trough will pivot through the
forecast area from the Upper Midwest Wednesday. The main impact will
be an increase in cloud cover, but isolated light rain showers are
possible as well. A better chance of precipitation arrives Thursday
into Friday, as the shortwave ejecting from the Upper Midwest phases
with a subtropical jet impulse. Surface low pressure will develop
over the southern Plains and traverse roughly parallel to the Ohio
River. With a better moisture source and more impressive dynamics,
rainfall looks to be more widespread in coverage, with QPF amounts
of 0.25 to 0.50 of an inch. At this time, CAPE of any variety looks
to be minuscule, so am not currently expecting thunder.

Surface high pressure settles over the region for the weekend,
setting up the potential for near record lows and a non-zero risk of
rare late season patchy frost Saturday morning and perhaps again
Sunday morning. At this time, the NBM initialization yields morning
lows of 36-40 degrees and 38-42 degrees on Saturday and Sunday
mornings, respectively. Depending on wind and cloud cover, the
potential for frost could rise or fall at this range. High
temperatures Wednesday will range from the upper 50s in the EVV Tri-
State to upper 60s in the MO Bootheel. After a brief warmup into the
60s Thursday, highs the remainder of the forecast period will range
from the upper 50s to middle 60s, respectively from north to south.
These values will be about 10-15 degrees below normal.

&&

.AVIATION...
Issued at 1249 PM CDT Mon May 4 2020

While VFR conditions will start the afternoon, a transition to
MVFR ceilings is anticipated by late afternoon and especially this
evening as low pressure approaches from the Plains. Periods of
showers and scattered thunderstorms will spread across the region
from the west late this afternoon and into the evening hours.
Thunder should become much more sparse by late evening and
overnight as scattered showers persist, accompanied by low end
MVFR and IFR ceilings in some cases. Ceilings should gradually
improve back to MVFR through Tuesday morning as lingering showers
taper off. East winds around 10 knots today will become northwest
10 to 15 knots on Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DWS
AVIATION...RJP
Hazardous weather outlook, May 4, 2:31 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CDT Mon May 4 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon through
tonight. A few of these may become severe later this afternoon and
evening, particularly across portions of southeast Missouri,
southern Illinois, and western Kentucky. Large hail, locally heavy
rainfall, and lightning will be the primary hazards. A secondary
lower risk exists for damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over southeast Missouri, southern
Illinois, and western Kentucky later this afternoon and evening.

The radar

The Springfield radar (KSGF), 198 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 4, 2:10 PM CST
Where
Carter County, 6 mi SSW of Fremont
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.870, -91.212

Trees were blown down across J Highway about six miles south of U.S. Highway 60.

Thunderstorm Wind, Carter

When
May 4, 3:04 PM CST
Where
Carter County, 5 mi SW of Chicopee
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.929, -91.084

Trees were down across C Highway south of U.S. Highway 60.

Thunderstorm Wind, Carter

When
May 4, 3:22 PM CST
Where
Carter County, 4.5 mi W of Grandin
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.830, -90.911

Uprooted trees and broken branches marked the beginning of a 19-mile long macroburst that was primarily over far northern Ripley County.

Tornado, Carter

When
May 4, 3:23 PM CST to 3:29 PM CST
Where
Carter County, 2.22 mi W of Grandin to 1.89 mi ESE of Grandin
Rating
EF0
Path length
4.04 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.833, -90.870

The EF-0 tornado along the southern border of Carter County contained estimated peak winds of 85 mph, uprooting or damaging dozens of trees along its path. On Highway 21 between Grandin and the Ripley County line, the tornado pushed over several wooden electrical poles. The tornado also removed a small section of the roof of a manufactured home. The tornado was along the northern edge of a macroburst that was primarily over northern Ripley County.

Thunderstorm Wind, Ripley

When
May 4, 3:24 PM CST to 3:40 PM CST
Where
Ripley County, 5 mi N of Bennett to 7.03 mi NNE of Flatwoods
Measured
83 kt (96 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.802, -91.000

A macroburst containing winds estimated up to 95 mph produced major damage across extreme northern Ripley County. The path in Ripley County was nearly 19 miles long and nearly five miles wide. Thousands of large trees were snapped or uprooted. Numerous power lines were blown down or downed by falling trees, causing the worst power outage in the area since the 2009 ice storm. Approximately 30 structures, mainly barns and garages, were damaged or destroyed. Several houses sustained mainly minor roof damage, with one having several windows blown out. Multiple trees were down on houses. Roads were blocked by fallen trees. A wind gust to 63 mph was measured north of Bennett, where large trees were uprooted.

Hail, Butler

When
May 4, 3:48 PM CST
Where
Butler County, 1.5 mi NNW of Rombauer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -90.290

Hail, Butler

When
May 4, 3:51 PM CST
Where
Butler County, Harviell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.670, -90.470

Thunderstorm Wind, Butler

When
May 4, 3:51 PM CST
Where
Butler County, Harviell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.670, -90.470

A wind gust estimated near 70 mph blew down several trees in the area. Affected roads included Highway F, Route 158, and County Road 488.

Thunderstorm Wind, Butler

When
May 4, 4:00 PM CST
Where
Butler County, Poplr Blff Flds Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.770, -90.320

The automated observing system at the Poplar Bluff airport measured a wind gust to 58 mph.

Flood, Butler

When
May 4, 4:05 PM CST to 8:00 PM CST
Where
Butler County, 1 mi E of Poplar Bluff to 1 mi W of Harviell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.750, -90.382

Ponding of water was reported on low-lying streets in Poplar Bluff. Water partially covered roads west of Harviell.

Thunderstorm Wind, Butler

When
May 4, 4:10 PM CST
Where
Butler County, 3 mi E of Qulin
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.600, -90.216

A shop building was destroyed. The rather large metal building had a covered open storage area on the north side. Nearby grain bins were dented.

Thunderstorm Wind, New Madrid

When
May 4, 4:23 PM CST to 4:32 PM CST
Where
New Madrid County, 2 mi W of Gideon to 5.5 mi SE of Gideon
Measured
96 kt (110 mph) estimated gust
Property damage
$5.0 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.470, -89.956

A very intense macroburst caused extensive damage across southwest New Madrid County, including the Gideon area. Peak winds were estimated near 110 mph, based on NWS storm surveys. About eight miles of the 19-mile long damage swath was in New Madrid County. Most of the remainder of the path was in Pemiscot County. The width of the macroburst averaged about six miles in New Madrid County. Several large grain bins were destroyed, with some blown a hundred yards or more from their anchored position. A couple of large storage buildings collapsed or partially collapsed. Several garages, farm sheds and similar structures were heavily damaged or destroyed. At least a half dozen homes or similar structures sustained major roof damage, ranging from the removal of the roof decking structure to removal of the entire roof structure. One had the attached garage separated. At least one home was destroyed by a fallen tree, with several others damaged from fallen trees. Several miles of power lines were blown down as poles were broken. Numerous large trees were uprooted. Much of the damage was in and south of Gideon. At least three homes and a business sustained major roof damage in Gideon, and a large farm building near Highway 162 lost portions of its roof and walls. The local emergency management agency estimated at least 5 million dollars damage, with 4 million of that at a farm south of Gideon.

Flash Flood, Carter

When
May 4, 5:00 PM CST to 8:00 PM CST
Where
Carter County, Fremont to 5 mi N of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.950, -91.170

Numerous low-water crossings were flooded across the county.

Flash Flood, Ripley

When
May 4, 5:00 PM CST to 8:00 PM CST
Where
Ripley County, Bennett to Hill Top
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.730, -91.000

Flooding of many low water crossings in northern Ripley County made them impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884051, 884053, 884121, 884047, 884058, 884043, 884044, 884069, 884065, 885534, 884063, 884062, 885528, 885530.